MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 1-2 9; PROSTHESIS, KNEE, PATELLOFEM, SEMI-CONS, CEMENTED, POLYMER/METAL/POLYMER

SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 1-2 9; PROSTHESIS, KNEE, PATELLOFEM, SEMI-CONS, CEMENTED, POLYMER/METAL/POLYMER
Model Number 71421501
Medical Device Problem Codes Material Erosion (1214); Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Infiltration into Tissue (1931); Pain (1994); Discomfort (2330)
Date of Event 01/01/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery had been performed on the (b)(6) 2008, the surgeon stated that the total knee replacement was a failure.The patient is experiencing increasing pain in the right knee.The patient feels pain when walking or lying down.The patient states that the knee also "buckles" to the outside of the leg while walking and the knee feels loose and wobbly from side to side.As noticed in the x-ray, the insert has totally failed and is gone.The patient has not received treatment or medical intervention.The situation is ongoing.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a tka surgery had been performed on the (b)(6) 2008, the surgeon stated that the total knee replacement was a failure.The patient is experiencing increasing pain in the right knee.The patient feels pain when walking or lying down.The patient states that the knee also "buckles" to the outside of the leg while walking and the knee feels loose and wobbly from side to side.The insert has totally failed and is gone.The patient had an aspiration and the fluid was stained with debris consistent with metallosis.The patient has not received treatment or medical intervention, but the surgeon suggested a full revision surgery.The situation is ongoing.
 
Additional Manufacturer Narrative
H10: field b5 was updated.
 
Event or Problem Description
It was reported that, after a tka surgery had been performed on the (b)(6) 2008, the patient noticed, in (b)(6) 2021, that she was walking on the side of her foot and this progressed to pain in her ankle, hip, back and neck.Additionally, the patient feels pain when walking or lying down and she states that the knee also "buckles" to the outside of the leg while walking and the knee feels loose and wobbly from side to side.The patient first sought medical attention on the (b)(6) 2022, where she had an aspiration, and the fluid was stained with debris consistent with metallosis.X-rays were also taken and the surgeon stated that the total knee was a failure, the insert has totally failed and is gone.A revision surgery will take place on the (b)(6) 2022 to treat this adverse event.The situation is ongoing.
 
Event or Problem Description
It was reported that, after a tka surgery had been performed on the (b)(6) 2008, the patient noticed, in (b)(6) 2021, that she was walking on the side of her foot and this progressed to pain in her ankle, hip, back and neck.Additionally, the patient feels pain when walking or lying down and she states that the knee also "buckles" to the outside of the leg while walking and the knee feels loose and wobbly from side to side.The patient first sought medical attention on the (b)(6) 2022, where she had an aspiration, and the fluid was stained with debris consistent with metallosis.X-rays were also taken and the surgeon stated that the total knee was a failure, the insert has totally failed and is gone.A revision surgery took place on (b)(6) 2022 to treat this adverse event.
 
Additional Manufacturer Narrative
Given the nature of the event, the device was not returned for evaluation, but the reported event could be confirmed.According to the clinical/medical investigation the imaging appears to show a collapsed articulating space medially with a cloud and/or bubble sign around the right knee joint space which is indicative of metallic debris and appears to support the complaint.The patient is scheduled to undergo a tka revision due to pain, instability, metallic debris and findings noted by the surgeon to be ¿consistent with failure of the polyethylene articular insert¿; however, based on the information provided, the root cause cannot be definitively concluded.Also, the reported patient history of ¿significant arthrofibrosis¿ cannot be ruled out as a contributing factor to the reported pain with ¿stiffness and limping¿.Although the date of the onset of symptoms is unknown at this time, the symptoms were reportedly ¿chronic non-traumatic¿; therefore, there is suspicion of a significant delay in seeking treatment for the reported variety of symptoms, which would certainly contribute to the severity of the event/symptoms.Additionally, it was noted that prior to the primary tka, the surgeon ¿discussed the implications of her age and her weight and the increased likelihood of premature failure and need for revision surgery¿ and ¿arthrofibrosis is likely to result in limited post-operative rom¿.The patient impact beyond the reported variety of symptoms and the scheduled tka revision cannot be determined, as the event is ongoing.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that improper fixation, and/or migration of the components could cause possible adverse effects.Also, the warnings and precautions section establish that the implant can become damaged as a result of strenuous activity or trauma.The patient should be warned of surgical risks, and made aware of possible adverse effects, such as pain.Also possible adverse effects reveals that loosening, dislocation, subluxation, excessive rotation, flexion contracture, decreased range of motion, lengthening or shortening of the leg, looseness of components, unusual stress concentrations and extraneous bone can occur.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction, fit/sizing issue, lifetime of device or patient condition.The contribution of the device to the reported event could be corroborated given the fact that the patient had a post operative complication.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H6.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation, but the reported event could be confirmed.According to the clinical/medical investigation the imaging appears to show a collapsed articulating space medially with a cloud and/or bubble sign around the right knee joint space which is indicative of metallic debris and appears to support the complaint.Additionally, op-note documented ¿insert had significant posterior medial wear which had worn down the locking mechanism¿¿ and surgeon letter reported ¿findings both clinically & radiographically¿are consistent w/failure of the polyethylene articular insert¿, however, based on the information provided, the clinical root cause of the insert deformation cannot be definitively concluded.The date of symptom onset per the adverse event form was 01-jan-2017 with symptoms reported as ¿chronic non-traumatic¿; therefore, there was a significant delay in seeking treatment for the reported variety of symptoms, which would certainly contribute to the severity of the event/symptoms.The 13 years implanted could have also played a factor in the wear of the articular insert over time.Also the reported patient history of ¿significant arthrofibrosis¿ cannot be ruled out as a contributing factor to the reported pain with ¿stiffness and limping¿.Additionally, it was noted that prior to the primary tka, the surgeon ¿discussed the implications" of "age and her weight and the increased likelihood of premature failure and need for revision surgery¿ and ¿arthrofibrosis is likely to result in limited post-operative rom¿.The assessed patient impact includes the reported variety of symptoms, and subsequent revision (competitor components) with an anticipated post-op rehabilitation phase & potential intraoperative femoral bone fracture.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that improper fixation, and/or migration of the components could cause possible adverse effects.Also, the warnings and precautions section establish that the implant can become damaged as a result of strenuous activity or trauma.The patient should be warned of surgical risks, and made aware of possible adverse effects, such as pain.Also possible adverse effects reveals that loosening, dislocation, subluxation, excessive rotation, flexion contracture, decreased range of motion, lengthening or shortening of the leg, looseness of components, unusual stress concentrations and extraneous bone can occur.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include friction, joint tightness, traumatic injury, and/or patient condition.The contribution of the device to the reported event could be corroborated given the fact that the patient had a post operative complication.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS HI FLEX ISRT SZ 1-2 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEM, SEMI-CONS, CEMENTED, POLYMER/METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14490075
Report Number1020279-2022-02568
Device Sequence Number17473309
Product Code JWH
UDI-Device Identifier03596010492388
UDI-Public03596010492388
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K032295
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/01/2018
Device Model Number71421501
Device Catalogue Number71421501
Device Lot Number08KM03274
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2022
Supplement Date Received by Manufacturer06/08/2022
06/22/2022
07/11/2022
07/16/2022
11/17/2022
11/17/2022
Initial Report FDA Received Date05/24/2022
Supplement Report FDA Received Date06/13/2022
06/28/2022
07/12/2022
07/26/2022
11/22/2022
11/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/03/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GEN II 7.5MM RESUR PAT 26MM; GII CM TIB SIZE 2 {} RIGHT; LEGION PS OXIN FEM SZ4 RT
Outcome Attributed to Adverse Event Hospitalization;
Patient Age59 YR
Patient SexFemale
Patient Weight110 KG